Does Zyrtec work for the common flu?Ear, Nose & Throat
I’ve been prescribed Zyrtec D by a pharmacist for my common flu. However the pamphlet states that the medicine is a antihistamine. I know that my flu is not due to allergies because my usual steroid nasal spray and panadol for sinus is not working after 2 days of using/taking them. So would Zyrtec still work for my flu?
Thank you very much!
Thank you for your question. I agree with Dr Paul Ang that Zyrtec D will likely help with your cold symptoms even though they are not due to allergies. The mechanism of Zyrtec D has been well explained by Dr Paul, and I shall only add on that a Cochrane review (a summary of the best quality scientific papers) on whether antihistamine works in cold patients showed some benefit in reducing the severity of the symptoms, compared to a cold sufferer who didn’t take it.
The “D” component of Zrytec D will quite likely help reduce nasal blockage, regardless of whether it is due to allergies or cold. Do take note that oral decongestants should not be used long term (preferably not longer than 10 days continuously) as they can cause other problems (e.g high blood pressure).
A common cold is due to a viral infection and your body usually fights it off, and you recover within 7-10 days. If your symptoms last longer than this, it is likely to be a bacterial sinus infection (bacterial sinusitis) which requires antibiotics and a nose wash in addition to the nasal steroid spray that you use. Sometimes it is difficult to differentiate a flu/cold from sensitive nose (allergic or non allergic rhinitis) or sinusitis.
To find out the difference between these, do check out the recent article on sensitive nose published on DxD. Hope this helps.
Zyrtec D contains an “anti histamine” which reduces running nose, itchiness and allergies. It also contains a “decongestant” which will reduce the block nose.
Yes it probably will help with some of your symptoms.
The “usual steroid nasal spray” is meant for long term use, so I’m not surprised if it doesn’t work in 2 days, perhaps you can try a month of usage.
If you are not better, you might need to see your doctor to check if it is other more serious problems. Take care!
Ask Dr Gan Eng Cern: Chronic Coughs And Colds
Suffering from persistent coughs or frequent colds? Get advice on how to get rid of them from Dr Gan Eng Cern, an ENT Specialist with subspecialty in...READ MORE
A Surgeon's Guide To Back Pain Treatments In Singapore That Work
What do TCM practitioners, orthopaedic surgeons, sport medicine doctors, physiotherapists, and chiropractors have in common? That's right, they all...READ MORE